California, 2009High Wind in California, January 29 to 30, 2009
January 29 to 30, 2009 · NWS SGX · 4 events in 4 counties and zones
An upper-level ridge of high pressure just off the West Coast and high surface pressure over the Great Basin brought locally strong, gusty offshore winds to the mountains and valleys of Southern California. The winds did cause some local damage to roofs, trees, power lines, freeway signs, and trees.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level ridge of high pressure just off the West Coast and high surface pressure over the Great Basin brought locally strong, gusty offshore winds to the mountains and valleys of Southern California. The winds did cause some local damage to roofs, trees, power lines, freeway signs, and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 28, 9:30 PM PST, 3 hours 22 minutes earlier.
Area forecast discussion, Jan 28, 9:30 PM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST WED JAN 28 2009
.SYNOPSIS...HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING MOSTLY
CLEAR AND WARMER WEATHER THROUGH THE MIDDLE OF NEXT WEEK. LOCAL
STRONG GUSTY WINDS AT TIMES...MAINLY THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES THURSDAY THROUGH FRIDAY AND AGAIN EARLY NEXT
WEEK.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TONIGHT-SATURDAY)...SKIES WERE CLEAR THIS EVENING. THE
00Z NKX SOUNDING WAS DRY WITH WARMING IN THE LOW LEVEL AND WLY WINDS
ALOFT. INCREASING OFFSHORE GRADIENTS WITH ABOUT -9 MB SAN-TPH.
UPPER LEVEL HIGH PRESSURE IN THE ERN PAC WILL SLOWLY SHIFT E. AT THE
SAME TIME...A SURFACE HIGH WILL CONTINUE TO STRENGTHEN OVER THE
GREAT BASIN INTO THURSDAY AND THEN WEAKEN A SHIFT SE FRIDAY. ANOTHER
SURFACE HIGH WILL BEING TO DEVELOP OVER THE INTERIOR SATURDAY IN THE
WAKE OF A SHORT WAVE TROUGH MOVING PAST FAR TO THE N. THERE WILL BE
ENOUGH SUPPORT FOR LOCALLY STRONG OFFSHORE WINDS BY THURSDAY
MORNING. THE WINDS WILL WEAKEN IN THE N WITH STRONGER WINDS SHIFTING
INTO SAN DIEGO COUNTY BY FRIDAY AS THE GRADIENTS BECOME MORE
OFFSHORE FROM THE E. WINDS WILL BE STRONGEST THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES WITH MOST LOCATIONS GETTING ADVISORY
STRENGTH WINDS GUSTING TO ABOUT 45 MPH. HOWEVER...THE STRONGEST
WINDS BELOW THE CAJON PASS AND IN THE SANTA ANA MOUNTAINS COULD GUST
TO OVER 60 MPH...ESPECIALLY THURSDAY. THE HIGH ALOFT AND OFFSHORE
FLOW WILL BRING WARMER DAYS THURSDAY AND FRIDAY WITH A LITTLE
COOLING SATURDAY. THE WARMING AND WINDS WILL MODERATE MIN TEMPS AT
NIGHT BUT IT WILL STILL BE COOL IN AREAS PROTECTED FROM THE WINDS.
&&
.LONG TERM (SUNDAY THROUGH WEDNESDAY)...THE OFFSHORE FLOW WILL
INCREASE AGAIN SUNDAY INTO MONDAY AND THEN GRADUALLY WEAKEN INTO THE
MIDDLE OF NEXT WEEK. THIS WILL BRING ANOTHER ROUND OF LOCAL GUSTY
OFFSHORE WINDS EARLY NEXT WEEK. THE UPPER RIDGE WILL MOVE OVER THE W
COAST AND SHIFT E FOR MOSTLY CLEAR SKIES WITH WARM AND DRY WEATHER.
THE WARM DRY OFFSHORE WINDS WILL INCREASE THE FIRE WEATHER HAZARD.
HOWEVER...HIGH LIVE FUEL MOISTURE WILL MITIGATE THE THREAT.
&&
.AVIATION...
290430Z...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL
CONTINUE THROUGH THURSDAY.
OFFSHORE FLOW WILL STRENGTHEN OVERNIGHT AND THURSDAY RESULTING IN
GUSTY NORTHEAST WINDS THROUGH AND BELOW MOUNTAIN PASSES AND CANYONS
WITH ASSOCIATED UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR...
ESPECIALLY VICINITY OF KONT KRAL KSBD AND KSNA. GUSTY WINDS HAVE
ALREADY BEGUN TO SURFACE BELOW THE CAJON PASS AT KONT THIS EVENING
WITH GUSTS TO 25 KT. LOCAL SURFACE WIND GUSTS OF 35-50 KT POSSIBLE
AT OR NEAR KONT ANYTIME AFTER 10Z THURSDAY MORNING. SCV
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS AND
WIND ADVISORY FOR ORANGE COUNTY...THE RIVERSIDE AND SAN DIEGO COUNTY
MOUNTAINS AND SAN DIEGO COUNTY INLAND VALLEYS FROM 10 PM TONIGHT
UNTIL 2 PM FRIDAY. SEE LAXNPWSGX.
&&
PUBLIC...ATKIN
AVIATION...SCV
Hazardous weather outlook, Jan 28, 4:00 PM PST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST WED JAN 28 2009
CAZ042-043-048-050-055>058-060>062-PZZ750-775-291200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...REMAINDER OF TODAY AND TONIGHT
DEVELOPING OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY SANTA ANA
WINDS LATE TONIGHT...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODS OF OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY SANTA ANA
WINDS...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES FRIDAY
AND AGAIN EARLY NEXT WEEK.
.SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
ATKIN
High Wind, Riverside County Mountains
- When
- January 29, 12:52 AM PST to 9:52 PM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $10,000
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Gusts in excess of 58 MPH began at 0052 PST at the Angelus Hill RAWS. A peak gust of 81 MPH at 2052 PST. At about 1110 PST, the roof of a hardware store in Idyllwild was partially lifted off by the wind.
Other gusts during this time include 64 MPH at the Indian Mountain RAWS, 58 MPH at the Bernadette RAWS, and 60 MPH at the Ranger Peak RAWS.
High winds ended at approximately 2252 PST.
High Wind, Santa Ana Mountains and Foothills
- When
- January 29, 3:30 AM PST to 4:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
A 59 MPH wind gust was measured by the Fremont Canyon RAWS at 0330 PST.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 29, 7:30 AM PST to 12:30 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
A 59 MPH wind gust was measured at Palm Avenue Elementary School in San Bernardino at 0752 PST. Shortly before, at approximately 0730 PST, a semi-tractor trailer overturned on Northbound Interstate 15 near Sierra Avenue in Fontana. Other damage in the area included a large metal freeway sign that was blown down onto Westbound Highway 210 near State Street in San Bernardino around 0900 PST. Around 1250 PST there were reports of power lines down in Ontario.
High Wind, San Diego County Mountains
- When
- January 30, 6:50 AM PST to 7:50 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A 58 MPH wind gust was measured at Boulder Creek between 0650 and 0750 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149358, 149359, 149360, 149361.